Levamisole-induced vasculitis: A characteristic cutaneous vasculitis associated with levamisole-adulterated cocaine
Levamisole-induced vasculitis is a characteristic cutaneous vasculitis syndrome associated with the use of levamisole-adulterated cocaine. Patients will typically present with a painful, purpuric rash in a retiform or stellate pattern with or without central necrosis involving the extremities, trunk, nasal tip, digits, cheeks, and/or ears. A history of cocaine abuse can be elicited. Histologic features include microvascular thrombi and/or leukocytoclastic vasculitis involving small vessels of the superficial and deep dermis. Epidermal involvement is variably seen. Laboratory findings include leukopenia, neutropenia (including agranulocytosis), elevated erythrocyte sedimentation rate, normal coagulation studies, and positive autoantibodies including perinuclear and cytoplasmic antineutrophil cytoplasmic antibodies, antinuclear antibody, and lupus anticoagulant. Differential diagnosis includes other microscopic vasculitides, and clinical and laboratory correlation with histologic findings is essential. Lesions typically resolve with the cessation of cocaine use. Because of the treatment implications and rising incidence of this entity, rapid and accurate diagnosis is essential.